Mississippi, 2001

Hail and Damaging Winds in Mississippi, August 20, 2001

August 20, 2001 · NWS JAN · 14 events in 11 counties and zones

10 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 20, 1:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON AUG 20 2001

QUICK UPDATE TO ZONES FOR REMAINDER OF AFTERNOON FOR SEVERE
CONVECTION IN PORTIONS OF CENTRAL AND EASTERN ZONES INTO THE EARLY
EVENING HOURS. WILL EXPLAIN IN MORE DETAIL WITH REGULAR AFD ISSUANCE
SHORTLY.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
15

In the hours before

Special weather statement, Aug 20, 1:45 PM CST, 0 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON AUG 20 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI...
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA THROUGH EARLY TONIGHT.
ISOLATED STORMS MAY BECOME SEVERE WITH DIME SIZE HAIL OR WIND UP TO
60 MILES AN HOUR OVER PORTIONS OF CENTRAL AND EAST MISSISSIPPI...
MAINLY EAST OF AN ACKERMAN TO JACKSON TO QUITMAN LINE.

A FRONT THAT REMAINED NEARLY STATIONARY FROM GREENVILLE TO DEKALB
WILL SINK SLOWLY SOUTHWARD INTO EAST CENTRAL MISSISSIPPI THIS
EVENING. THIS FEATURE WILL FOCUS CONVECTIVE DEVELOPMENT IN ITS
VICINITY. AFTERNOON HEATING WILL ALSO PROVIDE LIFT TO THE MOIST
AND UNSTABLE AIR MASS TO THE SOUTH OF THE FRONT. A CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS THAT CROSSED THE UPPER DELTA THIS
MORNING HAS STABILIZED THE AIRMASS IN THOSE AREAS.

ELSEWHERE...ISOLATED THUNDERSTORMS SHOULD NOT BECOME SEVERE OVER
MOST OF SOUTH MISSISSIPPI AND AREAS WEST OF INTERSTATE 55. ALL
THUNDERSTORMS SHOULD WEAKEN A COUPLE OF HOURS AFTER SUNSET.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Rankin

When
August 20, 1:45 PM CST
Where
Rankin County, 2 mi N of Flowood
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -90.117

Hail, Rankin

When
August 20, 2:08 PM CST to 2:33 PM CST
Where
Rankin County, Pearl
Measured
1 in hail
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -90.117

Widespread dime to nickel sized hail fell from Pearl to Flowood. Hail as large as quarter sized was seen at the National Weather Service office next to the Jackson Airport, and at the intersection of Highways 475 and 25 in Flowood. The hail caused minor roof damage.

Hail, Madison

When
August 20, 2:10 PM CST
Where
Madison County, Ridgeland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.433, -90.133

Thunderstorm Wind, Attala

When
August 20, 2:15 PM CST
Where
Attala County, 2 mi S of Kosciusko
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -89.583

A few trees were blown down. One trees was blown down south of Kosciusko along Highway 43, and one tree was blown down east of Ethel along Highway 12.

Thunderstorm Wind, Leake

When
August 20, 2:20 PM CST to 2:25 PM CST
Where
Leake County, 2 mi W of Carthage
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -89.567

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
August 20, 2:28 PM CST to 2:30 PM CST
Where
Neshoba County, 10 mi NE of Philadelphia
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -89.000

A few trees were blown down in a rural area.

Hail, Neshoba

When
August 20, 2:45 PM CST
Where
Neshoba County, Neshoba
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -89.150

Thunderstorm Wind, Leake

When
August 20, 2:47 PM CST to 2:53 PM CST
Where
Leake County, 2 mi NE of Madden
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -89.333

A few trees were blown down in a rural area.

Thunderstorm Wind, Scott

When
August 20, 3:00 PM CST
Where
Scott County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.550

A few trees were blown down in various parts of the county.

Thunderstorm Wind, Lauderdale

When
August 20, 3:05 PM CST to 3:45 PM CST
Where
Lauderdale County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -88.650

Numerous trees and powerlines were blown down across the county.

Thunderstorm Wind, Newton

When
August 20, 3:10 PM CST to 3:30 PM CST
Where
Newton County, Countywide
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -89.100

Numerous trees and powerlines were blown down in the county.

Thunderstorm Wind, Jasper

When
August 20, 3:40 PM CST to 3:45 PM CST
Where
Jasper County, Countywide
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -89.100

Numerous trees and powerlines were blown down across the county.

Thunderstorm Wind, Jones

When
August 20, 4:00 PM CST to 4:30 PM CST
Where
Jones County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

Numerous trees and powerlines were blown down in the county, especially in the Laurel area. The roof was blown off of one small building.

Thunderstorm Wind, Clarke

When
August 20, 4:00 PM CST to 4:30 PM CST
Where
Clarke County, Countywide
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

Numerous trees and powerlines were blown down across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261732, 5261735, 5261734, 5261733, 5261736, 5261738, 5261737, 5261740, 5261742, 5261743, 5261741, 5261744, 5261739, 5261970.